Warfarin-induced skin necrosis is a rare but possibly life-threatening complication of warfarin treatment and is predominantly seen in patients with underlying coagulation factor deficiencies. A sudden onset of edema, petechiae and subsequent necrosis of the skin within several days after administering warfarin is the typical clinical presentation. In the absence of specific laboratory tests, clinical criteria and identifying recent warfarin use during history taking are key steps to make the diagnosis.
Warfarin is an anticoagulant drug used for treatment and prophylaxis of various hypercoagulable disorders, but several complications may arise, one of them being skin necrosis, as warfarin can paradoxically induce a hypercoagulable state   . Although warfarin-induced skin necrosis (WISN) develops in 0.01%-0.1% (approximately 1 in 10,000) of patients who receive warfarin, its appearance must be recognized early on    . Several risk factors have been established, including deficiencies of several coagulation factors (factor V Leiden, antithrombin III, proteins C and S), concomitant presence of antiphospholipid syndrome, hyperhomocysteinemia, but also obesity and female gender, with a female-to-male ratio of 4:1   . Moreover, aggressive use of warfarin without prior administration of heparin is another well-documented risk factor   . The clinical presentation is distinguished by a sudden onset of erythematous macules, ecchymoses and purpuric lesions 3-10 days after initiation of warfarin use while accompanying edema and paresthesia is frequent   . The most common sites are the penis in males and breasts in females, whereas the buttocks, thighs, and limbs (especially calves) are observed as common locations in both genders  . If the diagnosis is delayed, the progression of lesions to hemorrhagic bullae, ulcers and full-thickness necrosis can ensue, which may significantly increase the risk for further complications  .
The diagnosis of WISN must be made as early as possible, as its early recognition could be lifesaving . Because no conclusive laboratory tests exist to confirm WISN, the diagnosis relies on the ability of the physician to reveal recent warfarin use and detect characteristic lesions of the skin    . For this reason, the first, and probably the most important step during the diagnostic workup, is a detailed patient history that will identify recent administration of warfarin, but also if patients suffer from any of the mentioned disorders that could predispose them to WISN, including deep vein thrombosis (DVT) and pulmonary embolism (PE), both being recognized as predisposing conditions for WISN  . Furthermore, a complete physical examination of the skin will confirm the presence of purpuric, hemorrhagic and necrotic lesions in common areas, in which case immediate clinical suspicion toward warfarin should be raised. A complete coagulation panel should be performed, but findings can often be normal. However, a biopsy with histological examination could be of benefit  . Full-thickness necrosis of the epidermis and both dermal and subcutaneous venous thrombosis are characteristic features of WISN, as are extravasated erythrocytes, endothelial cell damage, and fibrin deposits in superficial dermal vessels and in postcapillary venules  .